Alert archive / Illinois / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 211, NWS Paducah, KY

June 10, 2003Wayne County, Illinois

NWS Paducah, KY issued this severe thunderstorm warning at Jun 10, 2003, 7:19 PM CDT for Wayne County, Illinois. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 10, 2003, 7:19 PM CDT (00:19 UTC)
Expired
Jun 10, 2003, 8:00 PM CDT
In force
41 min
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

County Wayne County, IL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 10, 6:35 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.3 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2003-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1359 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2003-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1359 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
706 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

304 
WUUS53 KPAH 110019
SVRPAH
ILC191-110100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
719 PM CDT TUE JUN 10 2003

THE NATIONAL WEATHER SERVICE IN PADUCAH KENTUCKY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WAYNE COUNTY IN SOUTH CENTRAL ILLINOIS

* UNTIL 800 PM CDT

* AT 719 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER KEENES...OR ABOUT 14 MILES WEST OF
  FAIRFIELD...MOVING EAST AT 45 MPH.

* LOCATIONS IMPACTED INCLUDE CISNE...FAIRFIELD...GOLDEN GATE...
  JEFFERSONVILLE...JOHNSONVILLE...MOUNT ERIE...ORCHARDVILLE...SIMS
  AND WAYNE CITY

DAMAGING WINDS ARE EXPECTED WITH THIS LINE OF STORMS. TAKE COVER IN A
SUBSTANTIAL SHELTER.

LAT...LON 3859 8866 3827 8870 3830 8817 3860 8817

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 2:46 PM CDT, 4 hours 33 minutes earlier.

Area forecast discussion, Jun 10, 2:46 PM CDT, 4 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
246 PM CDT TUE JUN 10 2003

MAIN FORECAST CONCERN CONTINUES TO BE SHOWER AND THUNDERSTORM
CHANCES THROUGHOUT THE FORECAST.

AT 19Z...THUNDERSTORMS WERE ONGOING ACROSS THE PAH FORECAST AREA
FROM BASICALLY I-55 EASTWARD.  LATEST SURFACE ANALYSIS SHOWED LOW
PRESSURE CENTERED OVER SOUTHEAST MINNESOTA/WEST CENTRAL WISCONSIN
WITH A COLD FRONT EXTENDING SOUTHWEST THROUGH EASTERN
IOWA...NORTHWEST MISSOURI INTO OKLAHOMA PANHANDLE.  TEMPERATURES AT
19Z WERE STILL IN THE MID TO UPPER 60S ACROSS MUCH OF THE PAH
FA...WITH A FEW AREAS AROUND 70 WHERE RAIN HAS ENDED.

AVN/MESOETA/ETA MODELS CONTINUE TO SHOW FRONT MOVING SOUTHEAST AND
DRAPING ACROSS NORTHWEST PORTIONS OR JUST NORTHWEST OF THE PAH
FORECAST AREA BY 12Z WEDNESDAY.  MODELS INDICATE THIS FRONT WILL
REMAIN NEAR/SOMETIMES OVER OUR REGION THROUGHOUT THE ENTIRE FORECAST
PERIOD.  ALTHOUGH THERE WILL BE LULLS IN SHOWER/THUNDERSTORM
ACTIVITY...OUTFLOW BOUNDARIES AND DISTURBANCES ALONG THE FRONT WILL
MAKE EXACT TIMING OF BREAKS DIFFICULT.  FWC/MAV GUIDANCE SHOW HIGH
CHANCE TO LIKELY POPS FOR WEDNESDAY...AND SPC DAY 1 AND DAY 2
GUIDANCE HAS ENTIRE AREA IN A SLIGHT RISK.  ALREADY HAVE LIKELY
GOING IN THE CURRENT PACKAGE FOR WEDNESDAY AND WILL CONTINUE THIS.
BEST BET BEYOND WEDNESDAY IS TO HAVE CHANCE POPS EACH DAY UNTIL
MODELS SHOW BETTER AGREEMENT IN SPECIFIC TIME PERIODS.

MAV GUIDANCE HIGHS ARE A LITTLE COOLER THAN FWC.  PREFER THE COOLER
MAV READINGS DUE TO CLOUDS AND PRECIP.  MAV/FWC LOWS ARE SIMILAR AND
WILL STICK CLOSE TO THESE VALUES.  IN THE EXTENDED...WITH EXPECTED
CLOUDS AND PRECIP...AGAIN WILL GO NEAR OR A LITTLE BELOW MEX
GUIDANCE.

.PAH...NONE.

TREVINO
Hazardous weather outlook, Jun 10, 3:50 AM CDT, 15 hours 29 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-111000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
350 AM CDT TUE JUN 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

THERE IS A RISK FOR ISOLATED SEVERE THUNDERSTORMS TODAY AND TONIGHT.
THE MAIN HAZARDS WILL BE STRONG TO SEVERE THUNDERSTORM WINDS...AND
LARGE HAIL. A FEW OF THE STORMS MAY PRODUCE VERY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS EACH DAY. ISOLATED SEVERE
THUNDERSTORMS CANNOT BE RULED OUT. SOME OF THE STORMS MAY PRODUCE
VERY HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED TODAY AND TONIGHT.

NOLES

In the hours before

Special weather statement, Jun 10, 3:08 PM CDT, 4 hours 11 minutes before
ILZ092-102029-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
308 PM CDT TUE JUN 10 2003

...ISOLATED STRONG STORM MOVING ACROSS SOUTHERN ALEXANDER COUNTY
ILLINOIS...

AN ISOLATED STORM...CAPABLE OF PRODUCING SMALL HAIL...FREQUENT
LIGHTNING...GUSTY WINDS NEAR 50 MPH AND HEAVY RAINFALL WAS LOCATED
ACROSS THE MISSISSIPPI RIVER...JUST EAST OF COMMERCE MISSOURI. THIS
STORM WAS MOVING EAST NEAR 25 MPH.

THIS STORM WILL MOVE NEAR HORSESHOE LAKE...OLIVE BRANCH AND UNITY
BY 325 PM. PERSONS TRAVELING ACROSS ROUTE 3 SHOULD BE WATCHFUL
FOR PONDING OF RAINWATER ON ROADWAYS.

IF THIS STORM IS MOVING NEAR YOUR AREA...SEEK SHELTER INDOORS UNTIL
THE STORM HAS PASSED.

SMITH
Special weather statement, Jun 10, 7:11 PM CDT, 8 minutes before
ILZ075-076-080>082-084>086-110045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
711 PM CDT TUE JUN 10 2003

...LINE OF STRONG TO SEVERE STORMS MOVING ACROSS SOUTHERN ILLINOIS...

A FAST MOVING LINE OF THUNDERSTORMS...SOME OF THEM REACHING SEVERE
LIMITS...WILL MOVE EAST SOUTHEAST AT 45 MPH ACROSS SOUTHERN
ILLINOIS. SOME COMMUNITIES IN THE PATH OF THESE STORMS ARE
MOUNT VERNON...BENTON...WEST FRANKFORT...MCLEANSBORO...AND WAYNE
CITY. THROUGH 745 PM...YOU CAN EXPECT WINDS OF 40 TO 50 MPH WITH MANY
OF THE STORMS...WITH HIGHER WIND SPEEDS WITH SEVERE STORMS. SMALL
HAIL IS ALSO A POSSIBILITY.

IF THESE STORMS ARE MOVING NEAR YOUR AREA...SEEK SHELTER INDOORS
UNTIL THE STORM HAS PASSED.

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 7:12 PM CDTSevere Thunderstorm WarningPAHHamilton48 min
Jun 10, 7:26 PM CDTSevere Thunderstorm WarningPAHEdwards, Wabash, White49 min
Jun 10, 7:46 PM CDTSevere Thunderstorm WarningPAHSaline29 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.